Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 160, NWS Morristown, TN

July 3, 2002Bradley County, Hamilton County, Sequatchie County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 3, 2002, 9:10 PM EDT for Bradley County, Hamilton County, Sequatchie County, Tennessee. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2002, 9:10 PM EDT (01:10 UTC)
Expired
Jul 3, 2002, 10:00 PM EDT
In force
50 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Bradley County, TN, Hamilton County, TN, Sequatchie County, TN

The radar

The Northeast Alabama radar (KHTX), 92 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 998 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
998 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1267 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 040110
SVRMRX
TNC011-065-153-040200-
/NEW.KMRX.SV.W.0207.040110-040200/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
910 PM EDT WED JUL 3 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRADLEY COUNTY IN EAST TENNESSEE
  HAMILTON COUNTY IN EAST TENNESSEE
  SEQUATCHIE COUNTY IN EAST TENNESSEE

* UNTIL 1000 PM EDT(900 PM CDT)

* AT 807 PM CDT(907 PM EDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 20 MILES NORTHEAST OF
  CAGLE TO 7 MILES EAST OF CALHOUN...OR FROM 7 MILES NORTHWEST OF
  PIKEVILLE TO 10 MILES NORTH OF BENTON...MOVING SOUTHWEST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CALHOUN AROUND 920 PM EDT
  CHARLESTON AROUND 925 PM EDT
  BIRCHWOOD AROUND 930 PM EDT
  TASSO AROUND 935 PM EDT
  SALE CREEK AROUND 940 PM EDT
  CLEVELAND AROUND 945 PM EDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES...
  AND DAMAGE CHIMNEYS AND TV ANTENNAS.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.

$$

LCM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 9:05 PM EDT, 5 minutes earlier.

Area forecast discussion, Jul 3, 9:05 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
905 PM EDT WED JUL 3 2002

SEVERE THUNDERSTORM WATCH EXPIRED AT 800 PM EDT FOR NORTHEAST
TENNESSEE AND SOUTHWEST VIRGINIA. SEVERE THUNDERSTORMS WITH STRONG
WINDS AND HAIL MOVED SOUTHWEST FROM NORTHEAST TENNESSEE LATE THIS
AFTERNOON INTO SOUTHEAST TENNESSEE BY EARLY EVENING. A LARGE AREA OF
SHOWERS AND THUNDERSTORMS WAS STILL MOVING ACROSS SOUTHEAST
TENNESSEE AND EAST SLOPES OF THE CUMBERLAND PLATEAU THROUGH SUNSET.
UNLIKE LAST NIGHT ONLY LIGHT RAIN LINGERING FOR A FEW HOURS FARTHER
EAST BEHIND WESTWARD MOVING THUNDERSTORMS. SURFACE MAP SHOWS WEAK
SURFACE TROF FROM ALONG THE EASTERN SEABOARD INTO CENTRAL GEORGIA.
MESOETA SHOWS WEAK UPPER LOW OFF SOUTH CAROLINA COAST. MSAS DATA
LATE THIS AFTERNOON AND EARLY EVENING INDICATED HIGH INSTABILITY
WITH SURFACE LIS AROUND -10 FIRST OVER SOUTHWEST VIRGINIA THIS
AFTERNOON AND THEN SHIFTING WEST OF KNOXVILLE AROUND 04/00Z.

WILL DROP RAIN CHANCES NORTHEAST AND EAST CENTRAL TENNESSEE AND
SOUTHWEST VIRGINIA AS AREA HAS STABILIZED. OVER SOUTHEAST TENNESSEE
AND SOUTHEAST CUMBERLAND PLATEAU MAY KEEP A CHANCE THROUGH LATE
EVENING FOR ONGOING ACTIVITY...BUT WILL WAIT ANOTHER HOUR UNTIL
UPDATE.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

In the hours before

Local storm report, Jul 3, 4:54 PM EDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
454 PM EDT WED JUL 3 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    KINGSPORT                 TN   WIND DAMAGE
07/03/02   SULLIVAN                       NUMEROUS TREES DOWN AND
                                          DAMAGE REPORTS TO LAW
                                          ENFORCEMENT

0440 PM    GREENEVILLE               TN   WIND DAMAGE
07/03/02   GREENE                         NUMEROUS TREES DOWN ACROSS
                                          COUNTY AND MARBLE SIZE
                                          HAIL. REPORTED BY LAW
                                          ENFORCEMENT

CAC
Local storm report, Jul 3, 5:42 PM EDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
542 PM EDT WED JUL 3 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    COUNTYWIDE, SCOTT, VA     VA   WIND DAMAGE
07/03/02   SCOTT                          7 CASES OF TREES DOWN
                                          ACROSS POWER LINES REPORTED
                                          BY AMERICAN POWER COMPANY.

0510 PM    MOSHEIM AREA              TN   WIND DAMAGE
07/03/02   GREENE                         NUMEROUS TREESDOWN FROM
                                          HWY 107 CUT-OFF THROUGH
                                          MOSHEIM. REPORTED BY LAW
                                          ENFORCEMENT

0510 PM    ABINGDON                  VA   WIND DAMAGE
07/03/02   WASHINGTON                     TREES DOWN COUNTY WIDE.
                                          MANY FLOODED AREAS.
                                          REPORTED BY LAW ENFORCEMENT

CAC
Local storm report, Jul 3, 6:13 PM EDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
613 PM EDT WED JUL 3 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    PENNINGTON GAP            VA   1.25 INCH HAIL
07/03/02   LEE                            QUARTER TO HALF DOLLAR
                                          SIZE HAIL. REPORTED BY
                                          SPOTTER

0520 PM    KYLES FORD                TN   60 MPH TSTM WIND GUST
07/03/02   HANCOCK                        NUMEROUS LARGE TREES
                                          BRANCHES DOWN. SPOTTER
                                          ESTIMATED GUST IN EXCESS OF
                                          60 MPH.

CAC
Local storm report, Jul 3, 6:59 PM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
659 PM EDT WED JUL 3 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    COUNTY WIDE               TN   WIND DAMAGE
07/03/02   CLAIBORNE                      NUMEROUS TREES AND POWER
                                          LINES DOWN ACROSS COUNTY.
                                          REPORTED BY LAW ENFORCEMENT

0650 PM    MAYNARDVILLE              TN   WIND DAMAGE
07/03/02   UNION                          NUMEROUS TREES DOWN IN AND
                                          AROUND MAYNARDVILLE AND
                                          COUNTYWIDE. REPORTED BY
                                          DISPATCH.

GRC
Local storm report, Jul 3, 8:00 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
800 PM EDT WED JUL 3 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    TAZEWELL                  TN   .88 INCH HAIL
07/03/02   CLAIBORNE                      NICKLE AND DIME SIZE HAIL
                                          IN AND AROUND TAZEWELL.
                                          REPORTED BY SPOTTER.

0725 PM    CLINTON                   TN   WIND DAMAGE
07/03/02   ANDERSON                       SEVERAL TREES DOWN ACROSS
                                          THE COUNTY. REPORTED BY
                                          DISPATCH.

0745 PM    LENOIR CITY               TN   WIND DAMAGE
07/03/02   LOUDON                         NUMEROUS TREES DOWN
                                          COUNTYWIDE. REPORTED BY
                                          DISPATCH.

0715 PM    KNOXVILLE                 TN   WIND DAMAGE
07/03/02   KNOX                           NUMEROUS TREES DOWN IN AND
                                          AROUND KNOXVILLE AND
                                          COUNTYWIDE. REPORTED BY
                                          DISPATCH.

GRC
Local storm report, Jul 3, 8:41 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
841 PM EDT WED JUL 3 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    ROCKWOOD                  TN   WIND DAMAGE
07/03/02   ROANE                          NUMEROUS TREES DOWN IN AND
                                          AROUND ROCKWOOD AND
                                          COUNTYWIDE. REPORTED BY
                                          DISPATCH.

GRC

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:36 PM EDTSevere Thunderstorm WarningMRXMcMinn, Meigs, Rhea39 min
Jul 3, 8:41 PM EDTSevere Thunderstorm WarningMRXBledsoe49 min
Jul 4, 4:01 PM EDTFlash Flood WarningMRXJohnson3 hr
Jul 4, 4:12 PM EDTSevere Thunderstorm WarningMRXCarter48 min
Jul 4, 4:50 PM EDTSevere Thunderstorm WarningMRXSullivan, Washington40 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.